New Mexico, 2013

Damaging Wind and High Wind in New Mexico, March 17, 2013

March 17, 2013 · NWS ABQ · 3 events in 3 counties and zones

A weak upper level disturbance quickly moved east over New Mexico and produced widespread gusty dry showers and thunderstorms over central and western portions of the state. Moisture and instability were sufficient to produce a band of severe thunderstorms over Curry and Roosevelt counties before the storms moved east into Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance quickly moved east over New Mexico and produced widespread gusty dry showers and thunderstorms over central and western portions of the state. Moisture and instability were sufficient to produce a band of severe thunderstorms over Curry and Roosevelt counties before the storms moved east into Texas. Significant visibility reductions were reported across the eastern plains behind the line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 17, 10:56 AM MST, 49 minutes earlier.

Area forecast discussion, Mar 17, 10:56 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1156 AM MDT SUN MAR 17 2013

.AVIATION...
18Z TAF CYCLE
A BAND OF -SHRA WITH VRB GUSTY WINDS UP TO 35KTS MOVING EAST OVER
CENTRAL NM WILL PROGRESS INTO THE E PLAINS EARLY THIS AFTERNOON.
WEAK INSTABILITY WITH THIS WAVE WILL INCREASE THE POTENTIAL FOR
SOME ISOLD THUNDER HOWEVER COVERAGE WILL BE HIGHLY ISOLATED. THE
MAIN STORY WILL BE GRADIENT WINDS OVER WEST CENTRAL NM AND ALONG
AND EAST OF THE CENTRAL MT CHAIN. THE STRONGEST WINDS WILL IMPACT
THE I-40 CORRIDOR FROM AROUND KCQC EAST TO KTCC AND I-25 FROM KLVS
TO KRTN WHERE GUSTS TO NEAR 40KTS ARE LIKELY TODAY. WINDS WILL
DIMINISH MOST AREAS THIS EVENING EXCEPT FOR IMMEDIATELY EAST OF
NORTH-SOUTH ORIENTED MTN RANGES...WHERE ERRATIC/STRONG DOWNSLOPE
WINDS WILL CONTINUE TONIGHT. SOME BLDU IS EXPECTED FOR CENTRAL
AND WESTERN NM BUT CONFIDENCE IS NOT HIGH ENOUGH TO ADD MVFR VSBYS
IN ANY PARTICULAR AREA. GUYER

&&

.PREV DISCUSSION...1149 AM MDT SUN MAR 17 2013...
UPDATED ZFP TO ADD ZONES 532 THROUGH 534 TO WIND ADVISORY...GOING
THROUGH 02Z. ALSO EXPANDED LOW POPS TO THE SOUTH A BIT IN VCNTY OF
CENTRAL MT CHAIN FOR REST OF TODAY. STILL EXPECT MOST DAYTIME PCPN
AMTS TO BE TRACE TO A FEW HUNDREDTHS OF AN INCH. MAY BE AN FEW
EXCEPTIONS IN VCNTY OF SANGRE DE CRISTOS. ZONES ALREADY ISSUED. 43

.PREV DISCUSSION...312 AM MDT SUN MAR 17 2013...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EARLY EVENING...

SHOWERS ASSOCIATED WITH INITIAL UPPER LEVEL WAVE EXITING EASTWARD
INTO THE SOUTHERN PLAINS. TRAILING WAVE EVIDENT ON WATER VAPOR AND IR
IMAGERY EARLY THIS MORNING. THE JET STREAK ASSOCIATED WITH THIS
FEATURE WILL PROVIDE SOME WEAK LARGE-SCALE LIFT ALONG WITH
ACTING TO DESTABILIZE THE AIRMASS WITH MODERATE COOLING
ALOFT...MAINLY OVER THE NORTHERN MOUNTAINS BUT AN ISOLATED SHOWER
OR THUNDERSTORM OR TWO ALONG WITH GUSTY OUTFLOW WINDS COMBINING
WITH ALREADY WINDY CONDITIONS IS POSSIBLE FROM THE MIDDLE RIO
GRANDE VALLEY EAST ALONG AND NORTH OF INTERSTATE 40. STRONG WEST-NORTHWEST
WINDS...HOWEVER...ARE EXPECTED TO BE THE MAIN SENSIBLE WEATHER
IMPACT TODAY THROUGH THIS EVENING. STRONG WEST WINDS WILL CONTINUE
IN THE LEE OF THE CENTRAL MOUNTAINS TONIGHT...AS THE MID-LEVEL
WIND MAX MOVES THROUGH CENTRAL AND NORTHERN NM OVERNIGHT.

JET TRANSITIONS NEWD MONDAY...WITH DRIER MID AND UPPER LEVEL AIR
MOVING IN OVER NM. STRONG WEST TO NORTHWEST WINDS WILL ONCE AGAIN
INCREASE MONDAY AFTERNOON...SUBSIDING MONDAY EVENING WITH THE
CENTER OF SURFACE HIGH PRESSURE BUILDING IN.

MODELS REMAIN IN GOOD AGREEMENT...THAT THE NEXT PACIFIC WAVE
SLIDES THROUGH TUESDAY. A FEW LIGHT SHOWERS ARE POSSIBLE BUT WITH
NEAR SURFACE MOISTURE LACKING...EXPECTING MORE IN THE WAY OF VIRGA
SHAFTS TO BE THE RULE.

AN ACTIVE WEATHER PATTERN SETS UP WITH A RATHER MOIST ZONAL FLOW
DEVELOPING WEDNESDAY AHEAD OF TWO DISTINCT SHORT- WAVE TROUGHS
APPROACHING THE WEST COAST. THE SOUTHERN BRANCH TROUGH SLIDES
EAST-SEWD THROUGH NEW MEXICO WEDNESDAY NIGHT INTO THURSDAY...BRINGING
WITH IT LOW ELEVATION RAIN AND MOUNTAIN SNOW SHOWERS. TRAILING
NORTHERN/POLAR TROUGH THEN DIGS SEWD IN BEHIND THE SOUTHERN STREAM
SYSTEM THURSDAY. 00Z MODEL RUNS FARTHER NORTHEASTWARD WITH THIS
SYSTEM AS IT DROPS SOUTHEAST BUT ECMWF CONTINUES IDEA OF QUITE THE
COMPLEX MESS...DIGGING OUT A LONG- WAVE TROUGH OVER THE CENTRAL
AND SOUTHERN ROCKIES FRIDAY...CONTINUING TO DIG WAVES SEWD THROUGH
ERN AZ/WRN NM THROUGH THE WEEKEND. 33

.FIRE WEATHER...
WINDY/VERY WINDY PATTERN IN PLACE THROUGH MONDAY WITH LARGE-SCALE
AIR MASS DRYING LATER THIS AFTERNOON THROUGH TONIGHT AS DEEP LAYER
NWLY FLOW PREDOMINATES. EXPECT CRITICAL FIRE GROWING CONDITIONS TO
SIGNIFICANTLY EXPAND AFTER MIDDAY WITH THE MOST CRITICAL AREAS
EXTENDING FROM THE LOWER ELEV OF WEST-CENTRAL AND CENTRAL NEW
MEXICO TO WESTERN PORTIONS OF THE EAST-CENTRAL PLAINS. THIS MOST
CRITICAL REGION IS COINCIDENT WITH HAINES INDICES OF 5 AND MAX
TEMPS STILL SEVERAL DEGREES ABOVE SEASONAL AVERAGE.

LOWER CONFIDENCE REMAINS FOR THE NW PLATEAU AND NE QUARTER WHERE THE
EXTENT OF RED FLAG CONDITIONS WILL BE LIMITED BY RH VALUES FORECAST
TO BE A BIT HIGHER THAN PREVIOUSLY EXPECTED AND SLIGHTLY ELEVATED
ABOVE CRITICAL THRESHOLDS. HOWEVER...FEEL IT PRUDENT TO MAINTAIN THE
RED FLAG WARNING FOR NMZ101 GIVEN FORECAST DRYING AND GUSTY WINDS
FOLLOWING POCKETS OF SIGNIFICANT LIGHTNING OVER THE NW PLATEAU LATE
SATURDAY. DITTO FOR NMZ103-104 WHERE SFC WINDS ACROSS THE NE QUARTER
WILL BE AMONG THE STRONGEST IN THE STATE LATER TODAY INTO THE
EVENING.

OTHER COMPLICATING FACTOR FOR CENTRAL AND SOUTHERN AREAS IS JUST
ENOUGH MOISTURE MAINLY IN THE MID-LEVELS OF THE ATMOSPHERE TO
SUPPORT HIGH-BASED SHOWERS/VIRGA AND DRIER THUNDERSTORM ACTIVITY.
OVERALL COVERAGE WILL BE QUITE LOW.  BETTER POTENTIAL FOR WETTING
PRECIPITATION ACROSS THE NORTH...PARTICULARLY THE HIGHER TERRAIN
NEAR THE NM/CO BORDER REGION AS THE LAST IN A SERIES OF SHORT-WAVE
TROUGHS CROSSES THE AREA TODAY.

THE NWLY FLOW PATTERN IS QUITE FAVORABLE FOR LOCALLY STRONG IF NOT
DAMAGING NIGHTTIME WINDS TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN
TONIGHT AND AGAIN MONDAY NIGHT.  THIS WILL BE ESPECIALLY FAVORABLE
ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO...SANDIA AND MANZANO
MOUNTAINS WHERE GUSTS OF 50 MPH OR HIGHER WILL BE POSSIBLE.

LESS WIDESPREAD WINDINESS ON MONDAY BUT STILL BREEZY TO WINDY ON
MONDAY WITH CRITICAL FIRE WX CONCERNS FOCUSED OVER THE CENTRAL
HIGHLANDS AND AREAS IMMEDIATELY EAST OF THE CENTRAL MTS. DEEP
LAYER WINDS GRADUALLY WEAKEN TUESDAY AND ESPECIALLY INTO WEDNESDAY
AS WEAK HIGH PRESSURE ALOFT SLIDES OVER THE STATE. GROWING
CONFIDENCE THAT WE/LL SEE LESS WIND FOR THE MIDDLE PART OF THE
WEEK ALONG WITH DAYTIME TEMPERATURES NEAR TO SLIGHTLY ABOVE
AVERAGE.

THEREAFTER...MEDIUM RANGE GUIDANCE GENERALLY SUPPORTS A LARGE-SCALE
PATTERN THAT MORPHS INTO A QUASI-SPLIT FLOW REGIME FOR THE LATTER
HALF OF THE WEEK. INCREASING FORECAST UNCERTAINTY REGARDING THE
IMPACT AND TIMING OF INDIVIDUAL DISTURBANCES EMBEDDED IN THE FLOW
DURING THIS PERIOD ALTHOUGH WE CONTINUE TO FAVOR THE ECMWF THAT
ADVERTISES OVERALL AIR MASS MOISTENING AND POSSIBLE WIDESPREAD
SHOWER ACTIVITY WEDNESDAY NIGHT INTO THURSDAY ALONG WITH A MUCH
COOLER AIR MASS THAT ADVANCES SOUTHWARD AND SETS UP A POTENTIALLY
UNSETTLED AND COOLER PATTERN FOR EASTERN NEW MEXICO AS THE WEEK
ENDS.  KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-103>109.

WIND ADVISORY UNTIL 5 AM MDT MONDAY FOR THE FOLLOWING ZONES...
NMZ512>515-521>524-526>529.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ506-507-532>534.

&&
Hazardous weather outlook, Mar 17, 4:38 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT SUN MAR 17 2013

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
538 AM MDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ALONG WITH
STRONG WEST WINDS. WEST WINDS WILL INCREASE TODAY BEHIND THE
PASSAGE OF A PACIFIC COLD FRONT. SUSTAINED WEST WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH WILL BE COMMON FOR MOST LOCATIONS TODAY.
THE STRONG WINDS MAY POSE TRAVEL DIFFICULTIES...ESPECIALLY ALONG
NORTH-SOUTH ORIENTED HIGHWAYS. AREAS OF BLOWING DUST MAY REDUCE
VISIBILITY...ESPECIALLY DURING THE AFTERNOON HOURS WHEN WINDS WILL
BE STRONGEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED ONCE AGAIN MONDAY
AFTERNOON. THE STRONG WINDS MAY POSE TRAVEL DIFFICULTIES...ESPECIALLY
ALONG NORTH-SOUTH ORIENTED HIGHWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

The radar

The Cannon AFB radar (KFDX), 41 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Central Highlands

When
March 17, 11:45 AM MST to 11:54 AM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Clines Corners ASOS reported a peak wind gust to 58mph for several minutes during a dry shower moving over the area.

Thunderstorm Wind, Roosevelt

When
March 17, 2:15 PM MST to 2:20 PM MST
Where
Roosevelt County, 12.74 mi SE of Tolar
Measured
52 kt (60 mph) measured gust
Reported by
Park/Forest Service
Coordinates
34.300, -103.800

Melrose range RAWS site reported peak wind gust to 60 mph.

High Wind, Southwest Chaves County

When
March 17, 3:30 PM MST to 3:45 PM MST
Where
Southwest Chaves County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

Dunken RAWS reported a peak wind gust to 62mph as dry showers moved through the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429642, 429632, 429646.